Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 3:23 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 27, 2014, 4:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:41 PM EDT | HAIL 1.75 | Winfield, TN | |
| Jul 27, 3:41 PM EDT | HAIL 2.75 | Winfield, TN | |
| Jul 27, 4:00 PM EDT | HAIL 1.75 | 4 Sw Jellico, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
160
WFUS54 KMRX 271923
TORMRX
TNC013-151-272000-
/O.NEW.KMRX.TO.W.0011.140727T1923Z-140727T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN SCOTT COUNTY IN EASTERN TENNESSEE...
* UNTIL 400 PM EDT
* AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR BLUE HERON...OR NEAR WHITLEY CITY...AND MOVING SOUTHEAST AT 30
MPH.
IN ADDITION...THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO
GOLFBALL SIZED HAIL IN SOUTHEAST KENTUCKY.
* LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...JELLICO...WINFIELD...INDIAN MOUNTAIN S.P....
ELK VALLEY AND KETCHEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3659 8401 3637 8412 3657 8474 3660 8472
TIME...MOT...LOC 1920Z 296DEG 28KT 3671 8453
$$
TG1 follow-up statement
966
WWUS54 KMRX 271942
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SUN JUL 27 2014
TNC013-151-272000-
/O.CON.KMRX.TO.W.0011.000000T0000Z-140727T2000Z/
CAMPBELL TN-SCOTT TN-
342 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
NORTHERN CAMPBELL AND NORTHEASTERN SCOTT COUNTIES...
AT 340 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR
STRUNK...OR 9 MILES SOUTHEAST OF WHITLEY CITY...MOVING SOUTHEAST AT
30 MPH.
IN ADDITION...THIS STORM HAS PRODUCED 1 TO 2 INCH DIAMETER HAIL IN
MCCREARY COUNTY KENTUCKY.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...JELLICO...WINFIELD...INDIAN MOUNTAIN S.P....
ELK VALLEY AND KETCHEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3659 8401 3637 8412 3657 8474 3660 8472
TIME...MOT...LOC 1940Z 297DEG 28KT 3662 8438
$$
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:57 PM EDT | Tornado Warning | MRX | Campbell, Union | 33 min |
| Jul 27, 5:11 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Scott | 49 min |
| Jul 27, 5:25 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 27, 5:40 PM EDT | Tornado Warning | MRX | Scott | 50 min |
| Jul 27, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 55 min |
| Jul 27, 5:56 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 27, 6:03 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 57 min |
| Jul 27, 6:26 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Scott | 49 min |
| Jul 27, 6:36 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Scott, Union | 114 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 51 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jul 27, 6:51 PM EDT | Tornado Warning | MRX | Anderson, Loudon, Morgan, Roane, Scott | 54 min |
| Jul 27, 7:07 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Union | 53 min |
| Jul 27, 7:09 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 51 min |
| Jul 27, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 33 min |
| Jul 27, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 58 min |
| Jul 27, 7:39 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 51 min |
| Jul 27, 7:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more | 110 min |
| Jul 27, 7:52 PM EDT | Tornado Warning | MRX | Blount, Knox, Sevier | 23 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.